MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X3ENDIUU
Medical Device Problem Codes Smoking (1585); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/31/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that while in use on a patient, this 980 ventilator's screen went black, then when the screen came on clinicians saw smoke coming from the back of the ventilator.A review of the ventilator logs confirmed that there was evidence of a loss of ventilation (lov) as a result of a complete power loss during active ventilation.The device was available for evaluation.Service personnel (sp) inspected the unit and during evaluation found evidence of thermal damage to a capacitor on the user interface printed circuit board assembly (ui pcba) and replaced it.Additionally, sp replaced the breath delivery (bd) power supply as a precaution.The ventilator passed all calibrations and tests as per manufacturer specifications at the time of service.Although the reported screen blanking and smoke could not be confirmed, it is likely the identified thermal damage to the ui pcba was the cause.With the available information a cause of the lov could not be established, however a potential cause was a transient power loss as a result of the thermal damage to the ui pcba.The event is included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that while in use on a patient, this 980 ventilator's screen went black, then when the screen came on clinicians saw smoke coming from the back of the ventilator.There was no patient injury.
 
Additional Manufacturer Narrative
Section d9 - updated due to parts returned.Section h6 - evaluation code result (annex c), additional code added due to analysis of returned parts.H3 device evaluation summary (updated due to analysis of returned parts): medtronic conducted an investigation based on all information received.It was reported that while in use on a patient, this 980 ventilator's screen went black, then when the screen came on, clinicians saw smoke coming from the back of the ventilator.A review of the ventilator logs confirmed that there was evidence of a loss of ventilation (lov) as a result of a complete power loss during active ventilation.The device was available for evaluation.Service personnel (sp) inspected the unit and, during evaluation, found evidence of thermal damage to a capacitor on the user interface (ui) printed circuit board assembly (pcba) and replaced it.Additionally, sp replaced the breath delivery (bd) power supply as a precaution.The ventilator passed all calibrations and tests as per manufacturer specifications at the time of service.One bd power supply was returned to medtronic for analysis.The returned component was visually inspected and functionally tested with no malfunction or product deficiency observed.One ui pcba was returned to medtronic for analysis.Analysis of the returned pcba confirmed capacitor c174 to be faulty.Although the reported screen blanking and smoke could not be confirmed, it is likely the cause was the identified thermal damage to the capacitor c174 on the ui pcba, which resulted in a transient power loss causing the identified lov.The event is included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key24475247
Report Number8020893-2026-00023
Device Sequence Number21243587
Product Code CBK
UDI-Device Identifier10884521172524
UDI-Public(01)10884521172524(11)200907
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 06/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X3ENDIUU
Device Catalogue Number980X3ENDIUU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2026
Supplement Date Received by Manufacturer05/29/2026
Initial Report FDA Received Date02/27/2026
Supplement Report FDA Received Date06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/07/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown